Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 7, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at May 5, 1998, 12:10 AM EDT for Carteret County, Jones County, Onslow County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 1998, 12:10 AM EDT (04:10 UTC)
- Expired
- May 5, 1998, 3:10 AM EDT
- In force
- 3 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Carteret County, NC, Jones County, NC, Onslow County, NC
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.2 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 413 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 050414 FFWMHX NCC013-031-049-103-133-137-050710- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1210 AM EDT TUE MAY 5 1998 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * FLASH FLOOD WARNING FOR... BEAUFORT COUNTY CARTERET COUNTY CRAVEN COUNTY EASTERN JONES COUNTY PAMLICO COUNTY EXTREME EASTERN ONSLOW COUNTY * UNTIL 310 AM EDT * HEAVY RAIN PRODUCING THUNDERSTORMS CONTINUE TO MOVE NORTH OFF THE OCEAN INTO EASTERN NORTH CAROLINA. DOPPLER RADAR AND AREA RAIN GAGES INDICATE 3 TO 4 INCHES OF RAIN HAVE FALLEN ACROSS THE WARNING AREA THIS EVENING. ANOTHER 2 TO 3 INCHES OF RAIN IS POSSIBLE THROUGH 3 AM AS THE THUNDERSTORMS PERSIST OVER THE REGION. IF YOU ARE IN THESE AREAS... MOVE TO HIGHER GROUND. DO NOT DRIVE THROUGH WATER COVERING THE ROAD. PEOPLE IN THE WARNING AREA SHOULD MONITOR FLOOD CONDITIONS...AND BE PREPARED TO MOVE TO HIGHER GROUND...SHOULDj FLOODWATERS THREATEN. ELARDO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at May 4, 8:25 PM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, May 4, 8:25 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 825 PM EDT MON MAY 4 1998 LOTS OF ACTVTY THIS EVE. LTST RUC2 SHOWG BST CAPE AND CNVRGNC TO MV OUT OVR THE OTR BNKS OVR THE NXT FEW HRS. ANTHR SHOT PSBL LTR TNGT AS VORT LOBE ROTATES THRU. WNDS OVR WTRS RNGG 25 TO 30 ATTM CNVCTVLY PRDCD. WL UPDT CWF TO ACCNT FOR CRRNT CONDS. .MHX...NONE
In the hours before
Special weather statement, May 4, 9:13 PM EDT, 2 hours 57 minutes before
NCZ045>047-080-081-092>095-098-103-104-050140- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 913 PM EDT MON MAY 4 1998 ...SEVERE THUNDERSTORM WATCH FOR EASTERN NORTH CAROLINA HAS EXPIRED... AT 910 PM...DOPPLER RADAR CONTINUED TO INDICATE STRONG THUNDERSTROMS ALONG THE SOUTHERN COASTAL SECTION OF NORTH CAROLINA ACROSS ONSLOW AND CARTERET COUNTIES. THESE STORMS SHOULD CONTINUE TO MOVE EAST AND GRADUALLY WEAKEN DURING THE NEXT FEW HOURS. THE STORMS ARE STILL CAPABLE OF PRODUCING SOME SMALL HAIL AND FREQUENT LIGHTNING ALONG WITH TORRENTIAL DOWNPOURS HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED OVERNIGHT. MOTORISTS ARE ADVISED TO BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS AND FLOODING OF POOR DRAINAGE AREAS IN LOCATIONS ADJACENT TO THE PAMLICO SOUND COUNTIES. JH
Special weather statement, May 4, 9:13 PM EDT, 2 hours 57 minutes before
NCZ045>047-080-081-092>095-098-103-104-050140- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 913 PM EDT MON MAY 4 1998 ...SEVERE THUNDERSTORM WATCH FOR EASTERN NORTH CAROLINA HAS EXPIRED... AT 910 PM...DOPPLER RADAR CONTINUED TO INDICATE STRONG THUNDERSTROMS ALONG THE SOUTHERN COASTAL SECTION OF NORTH CAROLINA ACROSS ONSLOW AND CARTERET COUNTIES. THESE STORMS SHOULD CONTINUE TO MOVE EAST AND GRADUALLY WEAKEN DURING THE NEXT FEW HOURS. THE STORMS ARE STILL CAPABLE OF PRODUCING SOME SMALL HAIL AND FREQUENT LIGHTNING ALONG WITH TORRENTIAL DOWNPOURS HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED OVERNIGHT. MOTORISTS ARE ADVISED TO BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS AND FLOODING OF POOR DRAINAGE AREAS IN LOCATIONS ADJACENT TO THE PAMLICO SOUND COUNTIES. JH
Local storm report, May 4, 11:43 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1143 PM EDT MON MAY 04 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0442 PM NC
05/04/98 DUPLIN POSSIBLE FUNNEL CLOUD NEAR
AIRPORT AT DOBBS RD. NO
DAMAGE.
0443 PM NC
05/04/98 DUPLIN POSSIBLE FUNNEL CLOUD AT
DOBBS RD. NO DAMAGE.
0504 PM NC TORNADO
05/04/98 ONSLOW HIGHWAY 41/254 FUNNEL
CLOUD TOUCHDOWN. NO DAMAGE
0505 PM CHINQUAPIN NC
05/04/98 DUPLIN FUNNEL CLOUD
0522 PM WISE FORKS NC TORNADO
05/04/98 JONES TORNADED HEADED TOWARDS
WISE FORK, OBSERVED AT
TREE TOP LEVEL. NO DAMAGE
REPORTED.
0530 PM NC 1 INCH HAIL
05/04/98 DUPLIN ONSLOW/DUPLIN COUNTY LINE.
0530 PM NC 45 MPH TSTM GUST
05/04/98 ONSLOW ONSLOW/DUPLIN COUNTY LINE
0531 PM NC .5 INCH HAIL
05/04/98 ONSLOW NORTHERN ONSLOW COUNTY
0534 PM HALF MOON NC .5 INCH HAIL
05/04/98 ONSLOW
0547 PM JACKSONVILLE NC .75 INCH HAIL
05/04/98 ONSLOW 10 SW JACKSONVILLE
0548 PM JACKSONVILLE NC .75 INCH HAIL
05/04/98 ONSLOW
0551 PM JACKSONVILLE NC 40 MPH TSTM GUST
05/04/98 ONSLOW HEAVY LIGHTNING, HEAVY
RAIN, WINDS 30 TO 40
0557 PM VANCEBORO NC 40 MPH TSTM GUST
05/04/98 CRAVEN
0559 PM JACKSONVILLE NC .5 INCH HAIL
05/04/98 ONSLOW PEA SIZE HAIL AT NEW RIVER
BASE OFF US 17
0600 PM NC .75 INCH HAIL
05/04/98 CRAVEN AT INTERSECTION OF RTS 70
AND 17
0600 PM NC 35 MPH TSTM GUST
05/04/98 CRAVEN AT INTERSECTION OF RTS 70
AND 17
0604 PM CLARK NC .5 INCH HAIL
05/04/98 CRAVEN
0604 PM NC .75 INCH HAIL
05/04/98 CRAVEN
0604 PM NEW BERN NC 35 MPH TSTM GUST
05/04/98 CRAVEN
0604 PM NEW BERN NC
05/04/98 CRAVEN VISIBILITY 1/4 MILE.
0605 PM NEW BERN NC 1 INCH HAIL
05/04/98 CRAVEN TWIN RIVER MALL
0608 PM NEW BERN NC .75 INCH HAIL
05/04/98 CRAVEN
0608 PM NEW BERN NC 35 MPH TSTM GUST
05/04/98 CRAVEN NEUSE BLVD
0612 PM NEW BERN NC .5 INCH HAIL
05/04/98 CRAVEN GRACY FARMS NW OF NEW BERN
0613 PM MAYSVILLE NC
05/04/98 JONES POSSIBLE TORNADO, TREES
DOWN
0629 PM SNEADS FERRY NC .5 INCH HAIL
05/04/98 ONSLOW
0634 PM SNEADS FERRY NC .75 INCH HAIL
05/04/98 ONSLOW
0645 PM NC 60 MPH TSTM GUST
05/04/98 BEAUFORT PAMLICO BEACH, ALSO FUNNEL
CLOUD
0648 PM NC
05/04/98 CARTERET WATERSPOUT OFF INDIAN
BEACH
0655 PM MOREHEAD CITY NC
05/04/98 CARTERET WATER SPOUT ON NEWPORT
RIVER NEAR CO
0659 PM NC .5 INCH HAIL
05/04/98 ONSLOW QUEENS CREEK
0701 PM NC
05/04/98 BEAUFORT WATER SPOUT ON PUNGO RIVER
0708 PM NC .5 INCH HAIL
05/04/98 CARTERET CAPE CARTERET
0725 PM BROAD CREEK NC .5 INCH HAIL
05/04/98 CARTERET
0731 PM OCRACOKE NC 39 MPH TSTM GUST
05/04/98 HYDE
0737 PM OCRACOKE NC 41 MPH TSTM GUST
05/04/98 HYDE
0749 PM MOREHEAD CITY NC .5 INCH HAIL
05/04/98 CARTERET
0803 PM MOREHEAD CITY NC .5 INCH HAIL
05/04/98 CARTERET
0803 PM NC .75 INCH HAIL
05/04/98 ONSLOW CEDAR POINT
0806 PM HUBERT NC .5 INCH HAIL
05/04/98 ONSLOW HAIL STOPPED TRAFFIC AT
HIGHWAY 172/24
0821 PM NEWPORT NC .5 INCH HAIL
05/04/98 CARTERET
0825 PM NEWPORT NC .88 INCH HAIL
05/04/98 CARTERET
0835 PM MILL CREEK NC .5 INCH HAIL
05/04/98 CARTERET
0903 PM JACKSONVILLE NC .5 INCH HAIL
05/04/98 ONSLOW
0915 PM HAVELOCK NC .5 INCH HAIL
05/04/98 CRAVEN 4 MILES WEST OF HAVELOCK
0929 PM NC .5 INCH HAIL
05/04/98 ONSLOW CEDAR POINT
1025 PM NC WIND DAMAGE
05/04/98 LENOIR 35 MPH IN WOODENHORSEThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 8:21 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 64 min |
| May 5, 12:10 AM EDT | Flash Flood Warning | MHX | Beaufort, Craven, Pamlico | 3 hr |
| May 5, 2:24 AM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 46 min |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.